MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA PEDICLE SCREW POLYAXIAL SCREWDRIVER SLIM; SURGICAL INSTRUMENT FOR SPINE SURGERY

MEDACTA INTERNATIONAL SA PEDICLE SCREW POLYAXIAL SCREWDRIVER SLIM; SURGICAL INSTRUMENT FOR SPINE SURGERY
Catalog Number 03.51.10.0136
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 04/03/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on 08 september 2017: lot 1410893aaa: (b)(4) items manufactured and released on 11 august 2016.No anomalies found related to the problem.To date, another similar event has been reported on items of the same lot (complaint (b)(4)).Visual inspection performed by r&d (b)(4): breakage of the screwdriver tip during screw insertion.Breakage can occur in case of high insertion torque, typically related to large diameter screws (>7mm), long screws (>60mm) and/or hard bone (e.G.Sacral bone, sclerotic bone).In such cases, bone tapping is recommended.In this case, screw size, bone quality and surgical procedure are not known.The tip material and geometry is proven to withstand up to 9nm torque, which is a significant force for a pedicle screw insertion.The strength of the tip of the screwdriver is driven by the dimensions (hexalobe t20) and the material (aisi 420 mod) which are comparable to predicate devices.Geometrical features are driven by the implant design and are equivalent to similar products in the market.The material is among the strongest materials for such application in terms of strength and hardness.After the breakage, it was not possible to remove the broken portion of the tip from the screw, probably due to the fact that the metal fragment was deeper respect to the inlay upper surface, and hence difficult to be reached.On the other hand, probably due to the absence of fragment protrusion from the inlay, the surgeon was able to insert and lock the rod without any additional issues or compromised functionality.
 
Event or Problem Description
During the surgery, the tip of the screwdriver got broken.The surgeon inserted a screw and then one of the "wings" of the tip of the screwdriver got broken.The surgery ended successfully, but the surgeon wasn't able to remove the broken tip of the instrument out of the screw.The broken tip still sticks in the screw and is implanted in the patient.But it couldn't harm the patient, because it's locked with the rod and set screw.Another medacta screwdriver has been used to finish the surgery.

Brand Name
PEDICLE SCREW POLYAXIAL SCREWDRIVER SLIM
Common Device Name
SURGICAL INSTRUMENT FOR SPINE SURGERY
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
MDR Report Key8577869
Report Number3005180920-2019-00336
Device Sequence Number2346051
Product Code LXH
UDI-Device Identifier07630971201620
UDI-Public07630971201620
Combination Product (Y/N)N
Initial Reporter CountryGM
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 05/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.51.10.0136
Device Lot Number1410893AAA
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/18/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/03/2019
Initial Report FDA Received Date05/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age75 YR
Patient Weight92